Utah, 2005

Avalanche in Utah, March 30, 2005

March 30, 2005 · NWS SLC · 1 event in 1 county or zone

A massive 210 foot wide avalanche traveled over 200 feet and came to rest in a residential area in Woodland HIlls in Utah County. The slide covered a lot just renovated for development, and stopped within 100 feet of a row of new homes.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A massive 210 foot wide avalanche traveled over 200 feet and came to rest in a residential area in Woodland HIlls in Utah County. The slide covered a lot just renovated for development, and stopped within 100 feet of a row of new homes. No injuries or property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 30, 3:55 PM MST, 35 minutes earlier.

Area forecast discussion, Mar 30, 3:55 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
355 PM MST WED MAR 30 2005

.SYNOPSIS...A COLD UNSTABLE NORTHWEST FLOW WILL REMAIN OVER THE AREA
INTO TONIGHT. HIGH PRESSURE WILL BUILD OVER THE AREA LATER TONIGHT
THROUGH THURSDAY BRINGING A WARMING AND DRYING TREND THAT WILL LAST
INTO THE WEEKEND.

&&

.DISCUSSION...SCATTERED SNOW SHOWERS HAVE DEVELOPED OVER MOST OF
NORTHERN AND CENTRAL UT FROM THE MOUNTAIN SPINE WESTWARD WITH THE
NORTHWEST FLOW KILLING ANY PRECIP ON THE EAST SIDE.

THESE SHOWERS SHOULD PERSIST UNTIL THE TRAILING SHORT WAVE MOVING
THROUGH THE NORTHERN ZONES CLEARS THE AREA AND SUBSIDENCE BECOMES
STRONG AFTER MIDNIGHT TONIGHT.

WITH DEEP INSTABILITY FORECAST TO PERSIST UNTIL AROUND 06Z...THE LAKE
BAND COULD REDEVELOP AGAIN AFTER SUNSET. HAVE ONLY INDICATED THE
POTENTIAL FOR LOCALLY HEAVIER AMOUNTS IN THE IMPACTED ZONES WITH THE
IDEA THAT HIGHLIGHTS CAN BE ISSUED IF IT REALLY DEVELOPS.

SNOW SHOWERS WILL BE LOCALLY HEAVY IN THE WINDWARD PORTIONS OF THE
NORTHERN MTNS AND HAVE KEPT THE WARNING GOING THERE UNTIL MIDNIGHT.

AS RIDGE BUILDS IN LATER TONIGHT AND THU...CONDITIONS WILL BECOME
FAVORABLE FOR A WASHINGTON COUNTY WIND EVENT. LOCAL DECISION TREE
INDICATES ONLY A BORDERLINE ADVISORY EVENT SO JUST INCLUDE MENTION OF
WINDY FOR NOW IN THESE AREAS.

WARM DRY CONDITIONS BEGIN TO DEVELOP THU AND LAST INTO THE WEEKEND
THEN RIDGE STARTS TO BREAK DOWN WITH WEAK WAVES RIPPLING PAST SAT
AND EARLY SUN. THE NEXT STRONGER PROGRESSIVE WAVE PASSES ON MON
WITH THE COLD FRONT CROSSING NORTHERN UT SUN NIGHT. AT THIS TIME...
THIS SYSTEM STILL LOOKS LIKE IT WILL BE ANOTHER DECENT COLD PRECIP
EVENT FOR MAINLY NORTHERN UT.

&&

.AVIATION... SEE TAF FOR THE LATEST DETAILS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING MOST NRN MTNS...SEE SLCWSWSLC.
WY...NONE.
ID...NONE.

&&

WILENSKY
Hazardous weather outlook, Mar 30, 6:00 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MST WED MAR 30 2005

IDZ025-UTZ002>004-006>009-311400-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WESTERN UINTA MOUNTAINS-
600 AM MST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASATCH FRONT...
NORTHERN UTAH MOUNTAINS AND WASATCH MOUNTAIN VALLEYS.

.DAY ONE... TODAY

PERIODS OF HEAVY SNOW WILL CONTINUE THIS MORNING IN LAKE EFFECT
SNOW BANDS SOUTH AND EAST OF THE GREAT SALT LAKE. SEE SLCWSWSLC FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO
THE NATIONAL WEATHER SERVICE.

IDZ024-UTZ001-005-010>021-WYZ021-311400-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
600 AM MST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND CENTRAL UTAH...
THE CACHE VALLEY AND EXTREME SOUTHEAST IDAHO.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, W Utah T X Nw/P X E Juab

When
March 30, 4:30 PM MST to 4:45 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
LAW ENFORCEMENT

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443249.